Lightning, Norfolk
- When
- May 28, 8:00 AM EST
- Where
- Norfolk County, Plainville
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Lightning struck a home in Plainville as thunderstorms moved through eastern Massachusetts during the morning, igniting a fire in the attic which caused damage to the home's electrical system. During the afternoon, an isolated severe thunderstorm produced nickel sized hail in Worthington.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Lightning struck a home in Plainville as thunderstorms moved through eastern Massachusetts during the morning, igniting a fire in the attic which caused damage to the home's electrical system. During the afternoon, an isolated severe thunderstorm produced nickel sized hail in Worthington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 28, 6:30 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 730 AM EDT TUE MAY 28 2002 SIMILAR TO YESTERDAYS SCENARIO ONLY A FEW HOURS EARLIER...CURRENT RADAR SHOWS LIGTNING ACTIVITY OVER SW CT AND JUST OFF NE MASS. CURRENT ZONES FOCUSING ON SHWRS AND TSTMS IN THE AFTERNOON THEREFORE QUICK UPDATE TO MENTION SHOWERS AND TSTMS OVERALL AS AIRMASS JUICY ENOUGH TO HAVE CONVECTION IN THE AM. ALSO INCREASED POPS AND ADDED CHANCE TO CAPE COD ZONES. KAB *****PREVIOUS FCST******* PRSTNT UPR W TO WSW FLO ALF CONTG THRU THU AS UPR RDG RMNG QSTNRY S OF SNE. SFC HI WELL OFSHR TO E. THIS WL RESULT IN CONTD S TO SE LOW LVL FLO. AS A CONSEQUENCE DAYTIME SFC TEMPS SOMEWHAT COOLER TO S AND E. SFC DEW PTS ON HI SIDE AND WITH TEMPS AT 500 MB ON COOL SIDE AMS FAIRLY UNSTBL, SPCLY NRN PTN OF THE FCST AREA WHERE LESS EFFECT OF THE COOLER SFC AIR FM SE. SO IT LOOKS LIKE SHWRS AND TSTMS AGAIN TDA AND PSBLY WED AS THE REGIME CONTS. THE HI DEW PTS PLUS UPR COOL AIR EQUALS PSBL LARGE HAIL. A LTL MORE ISENTROPHIC LIFT INDICATED BY AVN MODEL FOR THU SO MAY BE SHWRS AGAIN BUT UPR TEMPS ALSO INDICATED TO WARM SOMEWHAT SO LESS CHC OF TSTMS. DYNAMICS TAKE OVER AGAIN ON FRY AS FAIRLY STG S/WV MOVS ACRS THE GT LKS AND SFC FNT MOVS ACRS THE CWA LKLY INDUCING ANOTHER PD OF SHWRS AND TSTMS. THEN CHC OF AMS FOR SAT AS NWLY WND ADVECT DRIER AND COOLER AIR FM CAN. .BOX... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE... NONE. DMH
CTZ002>004-MAZ002>006-008>012-NHZ011-012-281445- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 505 AM EDT TUE MAY 28 2002 THUNDERSTORM WILL REDEVELOP FROM NORTHERN CONNECTICUT...ACROSS CENTRAL AND WESTERN MASSACHUSETTS NORTH AND WEST OF NORTHERN MIDDLESEX COUNTY...AND OVER SOUTHWEST NEW HAMPSHIRE IN THE AFTERNOON. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL. EXPECT FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS WITH THUNDERSTORMS. THUNDERSTORMS WILL DEVELOP AFTER NOON OVER SOUTHWEST NEW HAMPSHIRE AND CLOSER TO 4 PM SOUTHWARD TO NORTHERN CONNECTICUT. THE GREATEST CHANCE FOR LARGE HAIL 3/4 OF AN INCH OR MORE IN DIAMETER IS WITH THUNDERSTORMS THAT OCCUR BETWEEN 2 PM AND 8 PM.
MAZ006-281015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 523 AM EDT TUE MAY 28 2002 AT 523 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL AND FREQUENT LIGHTNING OVER NORTHWEST ESSEX COUNTY...OR ABOUT 4 MILES NORTH OF LAWRENCE...MOVING EAST AT 30 MPH. THE STORM WILL BE NEAR HAVERHILL AT 532 AM EDT...AND THEN NEWBURYPORT AND ROWLEY AT 552 AM EDT. NOCERA
The national radar mosaic for the moment the first event began.
1 lightning, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294748, 5294747.